Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 187, 91-7

Helicobacter Pylori Infection and Gastroduodenal Injury by Non-Steroidal Anti-Inflammatory Drugs

Affiliations
Review

Helicobacter Pylori Infection and Gastroduodenal Injury by Non-Steroidal Anti-Inflammatory Drugs

D M McCarthy. Scand J Gastroenterol Suppl.

Abstract

Helicobacter pylori infection with active gastritis is comparably common in non-steroidal anti-inflammatory drug (NSAID) users and controls. The prevalence of active acute gastritis and its severity relate to H. pylori infection and not to use or non-use of NSAIDs. In individual patients active gastritis may deteriorate during long-term NSAID therapy but is rare in aspirin users. Among NSAID users those with H. pylori gastritis appear to have more dyspeptic symptoms, repeated intolerance to different NSAIDs, and often a history of ulcer disease. For current ulcers, NSAID use, chemical gastritis, and active gastritis due to H. pylori are independent risk factors. For gastric ulcer the risks are additive. For duodenal ulcer only H. pylori is a clearly defined risk factor: duodenal ulcers may not occur in H. pylori-negative NSAID users. In gastroduodenal mucosa NSAIDs may augment acute inflammation caused by H. pylori, and inflammation may exacerbate the biochemical injury to these tissues caused by NSAIDs.

Similar articles

See all similar articles

Cited by 4 PubMed Central articles

MeSH terms

Substances

LinkOut - more resources

Feedback